Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 27, NWS Quad Cities, IA

April 13, 2006Mercer County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 13, 2006, 9:54 PM CDT for Mercer County, Illinois. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 9:54 PM CDT (02:54 UTC)
Expired
Apr 13, 2006, 10:47 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 10:08 PM CDTHAIL 1New Windsor, IL
Apr 13, 10:09 PM CDTHAIL 0.884 Wnw Alexis, IL
Apr 13, 10:20 PM CDTHAIL 0.75North Henderson, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDVN 140254
TORDVN
ILC131-140400-
/O.NEW.KDVN.TO.W.0027.060414T0254Z-060414T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  MERCER COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 1100 PM CDT.

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR HAMLET...OR ABOUT OVER ALEDO...MOVING SOUTHEAST AT 25
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WANLOCK...SHALE CITY AND MATHERVILLE BY 1005 PM CDT...
  BODEN BY 1010 PM CDT...
  VIOLA...5 MILES NORTHEAST OF BURGESS AND 7 MILES SOUTHWEST OF CABLE
  BY 1015 PM CDT...
  NEW WINDSOR BY 1030 PM CDT...
  NORTH HENDERSON BY 1035 PM CDT...

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND ARE ESPECIALLY DANGEROUS.

THIS STORM HAS ALREADY PRODUCED A TORNADO AND REMAINS A THREAT.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.


LAT...LON 4133 9076 4112 9093 4107 9045 4127 9044

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 140310
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1010 PM CDT THU APR 13 2006

ILC131-140400-
/O.CON.KDVN.TO.W.0027.000000T0000Z-060414T0400Z/
MERCER IL-
1010 PM CDT THU APR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR EASTERN
MERCER COUNTY...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR OLD GILCHRIST...OR
ABOUT OVER ALEDO...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  VIOLA...5 MILES NORTHEAST OF BURGESS AND 7 MILES SOUTHWEST OF CABLE
  BY 1015 PM CDT...
  5 MILES SOUTHWEST OF GRIFFIN BY 1020 PM CDT...
  NEW WINDSOR BY 1025 PM CDT...
  NORTH HENDERSON BY 1030 PM CDT...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VIOLA...SUNBEAM...SHALE CITY...WANLOCK...NORTH HENDERSON...NEW
WINDSOR...MILLERSBURG...MATHERVILLE...HAMLET...GRIFFIN...GINGLE
CORNERS...GILCHRIST...CABLE...BURGESS...BODEN AND ALEDO MERCER CO
AIRPORT.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND ARE ESPECIALLY DANGEROUS.

THIS STORM IS ALSO CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF 
QUARTERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR NORTHWESTERN ILLINOIS.

LAT...LON 4133 9076 4112 9093 4107 9045 4127 9044

$$

ERVIN
000 
WWUS53 KDVN 140347
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1047 PM CDT THU APR 13 2006

ILC131-140357-
/O.CAN.KDVN.TO.W.0027.000000T0000Z-060414T0400Z/
MERCER IL-
1047 PM CDT THU APR 13 2006

...THE TORNADO WARNING FOR EASTERN MERCER COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCINGA TORNADO HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE TORNADO WARNING HAS BEEN 
CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR NORTHWESTERN ILLINOIS.

LAT...LON 4133 9076 4112 9093 4107 9045 4127 9044

$$

ERVIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 13, 5:42 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Apr 13, 5:42 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT THU APR 13 2006

.UPDATE...
THUNDERSTORMS HAVE INITIATED OVER CENTRAL IOWA IN THE LAST 30
MINUTES...AND THIS IS A FAVORABLE LOCATION FOR STRONG TO SEVERE
THUNDERSTORMS TO MOVE INTO OUR CWA.  A SEVERE THUNDERSTORM WATCH AS
BEEN ISSUED TIL MIDNIGHT...AREAS NORTH OF HIGHWAY 78 IN IOWA...AND
FOR MERCER AND ROCK ISLAND IN ILLINOIS. THE MAIN THREAT SHOULD BE
LARGE HAIL AND VERY STRONG WINDS UP TO 80 MPH. SOME SUPERCELLS WILL
BE POSSIBLE AS WELL...MAINLY IN EASTERN IOWA EARLY THIS EVENING.
ERVIN

&&

.SYNOPSIS...
A COLD FRONT WILL SLOWLY SAG SOUTH TONIGHT AND STALL ACROSS THE
REGION FOR THE NEXT THREE DAYS. A SERIES OF LOW PRESSURE SYSTEMS ARE
FORECAST TO TRACK ALONG THE FRONT BRINGING SEVERAL ROUNDS OF RAIN TO
THE AREA.

&&

.DISCUSSION...
MOISTURE IS SLOWLY MOVING INTO THE REGION ALBEIT SLOWER THAN WHAT
THE MODELS HAVE BEEN INDICATING. NEW 18Z SOUNDING STILL HAS A
MINIMAL CAP ON IT. THIS CAP ALONG WITH VERY LIMITED MOISTURE HAS
PRECLUDED CONVECTION FROM DEVELOPING. CONVECTION SHOULD DEVELOP
FAIRLY QUICKLY THIS EVENING WITH IT TRANSFORMING INTO AN MCS THAT
EXITS THE AREA AROUND DAWN FRIDAY. MCS IN TURN WILL HELP PUSH THE
COLD FRONT SOUTH TO THE IA/MO BORDER WITH THE NEXT WAVE ARRIVING
FRIDAY AFTERNOON.

THE WAVE ON FRIDAY SHOULD INITIATE CONVECTION DURING THE
AFTERNOON/EVENING WITH DRY EASTERLY FLOW SETTING UP BY SATURDAY
MORNING. STALLED FRONT TO RETURN SATURDAY NIGHT/SUNDAY AND THIS
COULD GET INTERESTING IF THE MODELS ARE CORRECT. POTENTIAL IS THERE
FOR A MODERATE TO POSSIBLY HEAVY RAIN EVENT OVER ABOUT THE NORTH
HALF OF THE CWFA.

AFTER A QUIET MONDAY THROUGH TUESDAY MORNING...THE NEXT WAVE ARRIVES
TUESDAY AFTERNOON INTO WEDNESDAY BRINGING ANOTHER ROUND OF PRECIP TO
THE AREA. WEDNESDAY NIGHT AND THURSDAY LOOK DRY ATTM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT NORTH OF HIGHWAY 78.
IL...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT ROCK ISLAND AND MERCER.
MO...NONE.

ERVIN/08
Hazardous weather outlook, Apr 13, 1:55 PM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT THU APR 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
155 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS...FOR MAINLY THIS EVENING.

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP TOWARD EVENING
OVER SOUTHERN MINNESOTA AND PORTIONS OF NORTH CENTRAL AND
NORTHEAST IOWA. THESE STORMS MAY THEN DEVELOP INTO A COMPLEX AND
MOVE QUICKLY SOUTHEAST ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS
TONIGHT BETWEEN 7 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. SECONDARY
THREATS WILL BE LARGE HAIL AND HEAVY RAIN. THE PORTION OF THE
OUTLOOK AREA MOST AT RISK IS GENERALLY NORTHEAST OF A LINE FROM
WASHINGTON IOWA...TO MONMOUTH ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
THE OUTLOOK AREA FRIDAY THROUGH SATURDAY NIGHT AS A STRONG FRONT
LINGERS IN THE REGION. ON FRIDAY...THERE IS A SLIGHT RISK FOR
SEVERE STORMS FOR AREAS SOUTH OF INTERSTATE 80 IN THE AFTERNOON
AND EVENING. THE AREA OF MAIN CONCERN WILL BE NEAR A STALLED FRONTAL
WEST TO EAST BOUNDARY IN THE VICINITY OF SOUTHEAST IOWA...NORTHEAST
MISSOURI INTO WEST CENTRAL ILLINOIS. CONDITIONS IN THIS AREA MAY
BE FAVORABLE FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND.

A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE SATURDAY INTO
SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER
LEVEL SYSTEM MOVES THROUGH THE REGION. SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE AS A WARM FRONT LIFTS NORTHEAST IN THE AFTERNOON.
THESE MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND
ISOLATED TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH
MAY CAUSE MINOR FLOODING AND RISING RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MCCLURE

In the hours before

Local storm report, Apr 13, 9:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             ANDALUSIA               41.44N 90.73W
04/13/2006  E1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Apr 13, 9:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             WEST LIBERTY            41.57N 91.26W
04/13/2006  E1.00 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

RAYW
Local storm report, Apr 13, 9:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             ILLINOIS CITY           41.40N 90.90W
04/13/2006  M1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            HAIL DEPTH 2 TO 3 INCHES COVERING THE GROUND

&&

STEVEK
Local storm report, Apr 13, 9:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             MUSCATINE               41.42N 91.07W
04/13/2006  E0.88 INCH       MUSCATINE          IA   TRAINED SPOTTER

            SPOTTER REPORTED DIME TO NICKEL SIZE HAIL.

0948 PM     HAIL             MUSCATINE               41.42N 91.07W
04/13/2006  E0.88 INCH       MUSCATINE          IA   TRAINED SPOTTER

            SPOTTER REPORTED DIME TO NICKEL SIZE HAIL.

&&

MIKEZ
Local storm report, Apr 13, 9:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
952 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             INDEPENDENCE            42.47N 91.89W
04/13/2006  E1.00 INCH       BUCHANAN           IA   LAW ENFORCEMENT

&&

RAYW
Local storm report, Apr 13, 9:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             PRINCETON               41.38N 89.47W
04/13/2006  M0.50 INCH       BUREAU             IL   TRAINED SPOTTER

&&

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:33 PM CDTSevere Thunderstorm WarningDVNJo Daviess57 min
Apr 13, 8:39 PM CDTSevere Thunderstorm WarningDVNWhiteside66 min
Apr 13, 8:46 PM CDTSevere Thunderstorm WarningDVNCarroll59 min
Apr 13, 8:56 PM CDTTornado WarningDVNMercer, Rock Island64 min
Apr 13, 9:12 PM CDTSevere Thunderstorm WarningDVNStephenson49 min
Apr 13, 9:37 PM CDTSevere Thunderstorm WarningDVNHenry53 min
Apr 13, 9:55 PM CDTSevere Thunderstorm WarningDVNBureau65 min
Apr 13, 9:59 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren61 min
Apr 13, 10:17 PM CDTSevere Thunderstorm WarningDVNPutnam58 min
Apr 13, 10:18 PM CDTSevere Thunderstorm WarningDVNHenry39 min
Apr 13, 11:37 PM CDTSevere Thunderstorm WarningDVNHenry19 min
Apr 14, 12:28 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Apr 14, 8:48 AM CDTSevere Thunderstorm WarningDVNMcDonough16 min
Apr 14, 6:01 PM CDTSevere Thunderstorm WarningDVNHenry44 min
Apr 14, 6:01 PM CDTSevere Thunderstorm WarningDVNHenry27 min
Apr 14, 6:40 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam22 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.